Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 43, NWS Midland/Odessa, TX

April 29, 2002Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2002, 6:26 PM CDT for Upton County, Texas. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2002, 6:26 PM CDT (23:26 UTC)
Expired
Apr 29, 2002, 7:15 PM CDT
In force
49 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 70 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 7:00 PM CDTHail 0.75Midkiff, TXReported just off of Highway 349.
Apr 29, 7:10 PM CDTHail 0.75Spraberry, TXReported on the Midland and Upton County Line.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-352 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 292326
SVRMAF
TXC461-300015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
626 PM CDT MON APR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UPTON COUNTY IN WEST TEXAS

* UNTIL 715 PM CDT

* AT 626 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF THE INTERSECTION OF SH 329 AND
  FM 1492...OR ABOUT 10 MILES EAST OF CRANE...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  RANKIN...MCCAMEY...THE INTERSECTION OF SH 329 AND FM 1492...KING
  MOUNTAIN AND MIDKIFF

LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THIS STORM. TAKE 
COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3110 10229 3164 10229 3164 10177 3111 10178

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:47 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Apr 29, 2:47 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT MON APR 29 2002

DRYLINE IS PUSHING EAST THIS AFTERNOON AND AS OF 19Z WAS LOCATED
JUST EAST OF KMAF TO KFST. LATEST VIS SATELLITE SHOWING DEVELOPING
CU JUST ACROSS THE BORDER IN MEXICO WITH A LITTLE DEVELOPMENT ALSO
NOTED OVER THE DAVIS MOUNTAINS. 12Z UPPER AIR DATA DID SHOW THE
WARMEST 700MB AND 500MB TEMPS FROM KDRT TO KMAF. THIS SHOULD LIMIT
THE DEVELOPMENT OF ABOVE MENTIONED CU THIS AFTERNOON.

HOT AND DRY WEATHER WILL PERSIST THROUGH MID-WEEK AS 850MB TEMPS
PROGGED TO REACH NEAR 30C ACROSS MUCH OF THE AREA TOMORROW.
SUBTROPICAL CIRRUS MAY HAMPER HEATING TOMORROW...BUT CURRENT
FORECAST TEMPS ALONG WITH /RECORD TEMPERATURES/ WORDING IN THE
ZONES LOOKS GOOD AND NO CHANGES PLANNED. WINDY IN THE MOUNTAINS
AND ADJACENT PLAINS WILL WARRANT RED FLAG WARNING TOMORROW FOR THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. ELSEWHERE...THE
LATEST SPC DAY 2 OUTLOOK HAS OUR FAR EASTERN ZONES IN THE GENERAL
THUNDERSTORM AREA. HAVE OPTED NOT TO ADD MENTION OF CONVECTION YET
WITH WARM MID-LAYER TEMPS PRESENT. CURRENT WEDNESDAY MAX TEMPS LOOK A
LITTLE LOW AND WE HAVE NUDGED WEDNESDAY/S TEMPS UPWARD A CATEGORY
ACROSS THE CWA. MODELS DO SHOW A DECREASE IN 1000-500MB
THICKNESSES...BUT WESTERLY DOWNSLOPE LOW-LEVEL WINDS AND DRY
ATMOSPHERE SHOUD JUST ABOUT OFFSET LOWER THICKNESSES. COLD FRONT WILL
BE WORKING INTO THE NORTHERN ZONES LATE WEDNESDAY NIGHT AND CURRENTLY
ADVERTISED COOLER TEMPS FOR THURSDAY AND INTO FRIDAY LOOK FINE. LEE-
SIDE TROUGH BECOMES ESTABLISHED BY FRIDAY AFTERNOON AS UPPER HEIGHTS
BEGIN TO RISE. BACK TO WARMER TEMPS FOR THE WEEKEND AND EARLY NEXT
WEEK.

MAF  63/99/65/93    0000
LSA  60/96/60/90    0000
6R6  68/100/68/95   0000
MRF  55/94/55/89    0000
CNM  61/101/60/95   0000

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Apr 29, 2:00 PM CDT, 4 hours 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON APR 29 2002

.SYNOPSIS...
A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN
PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE
BIG COUNTRY ON TUESDAY.

.WEATHER THREATS...
FIRE WEATHER...
UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND
WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE
GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN
SOUTHEAST NEW MEXICO ON TUESDAY.

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY
AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE
MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO
DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE
MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY
AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON
LINE.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON.

COBB
Special weather statement, Apr 29, 3:00 PM CDT, 3 hours 26 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON APR 29 2002

.SYNOPSIS...
A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN
PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE
BIG COUNTRY ON TUESDAY.

.WEATHER THREATS...
FIRE WEATHER...
UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND
WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE
GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN
SOUTHEAST NEW MEXICO ON TUESDAY.

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY
AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE
MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO
DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE
MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY
AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON
LINE.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON.

COBB

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:51 PM CDTSevere Thunderstorm WarningMAFPecos24 min
Apr 29, 5:58 PM CDTSevere Thunderstorm WarningMAFPecos17 min
Apr 29, 6:16 PM CDTSevere Thunderstorm WarningMAFPecos29 min
Apr 29, 6:47 PM CDTSevere Thunderstorm WarningMAFPecos43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.